Central Limit Theorems and Quadratic Variations in Terms of Spectral Density

Hermine Biermé (Université Paris-Descartes - Paris 5)
Aline Bonami (Université d'Orléans)
José R. Leon (Universidad Central de Venezuela)


We give a new proof and provide new bounds for the speed of convergence in the Central Limit Theorem of Breuer Major on stationary Gaussian time series, which generalizes to particular triangular arrays. Our assumptions are given in terms of the spectral density of the time series. We then consider generalized quadratic variations of Gaussian fields with stationary increments under the assumption that their spectral density is asymptotically self-similar and prove Central Limit Theorems in this context.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 362-395

Publication Date: February 18, 2011

DOI: 10.1214/EJP.v16-862


  1. Arcones, Miguel A. Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22 (1994), no. 4, 2242--2274. MR1331224 (96c:60025)
  2. Bardet, Jean-Marc; Doukhan, Paul; León, José Rafael. Uniform limit theorems for the integrated periodogram of weakly dependent time series and their applications to Whittle's estimate. J. Time Ser. Anal. 29 (2008), no. 5, 906--945. MR2450902 (2009k:60073)
  3. Bardet, Jean-Marc; Lang, Gabriel; Oppenheim, Georges; Philippe, Anne; Stoev, Stilian; Taqqu, Murad S. Semi-parametric estimation of the long-range dependence parameter: a survey. Theory and applications of long-range dependence, 557--577, Birkhäuser Boston, Boston, MA, 2003. MR1957508
  4. Barndorff-Nielsen, Ole E.; Corcuera, José Manuel; Podolskij, Mark. Power variation for Gaussian processes with stationary increments. Stochastic Process. Appl. 119 (2009), no. 6, 1845--1865. MR2519347 (2010c:60120)
  5. Biermé, Hermine; Richard, Frédéric. Estimation of anisotropic Gaussian fields through Radon transform. ESAIM Probab. Stat. 12 (2008), 30--50 (electronic). MR2367992 (2008i:60083)
  6. Billingsley, Patrick. Convergence of probability measures. John Wiley & Sons, Inc., New York-London-Sydney 1968 xii+253 pp. MR0233396 (38 #1718)
  7. Bonami, Aline; Estrade, Anne. Anisotropic analysis of some Gaussian models. J. Fourier Anal. Appl. 9 (2003), no. 3, 215--236. MR1988750 (2004e:60082)
  8. Chan, Grace; Wood, Andrew T. A. Increment-based estimators of fractal dimension for two-dimensional surface data. Statist. Sinica 10 (2000), no. 2, 343--376. MR1769748 (2001c:62110)
  9. Chan, Grace; Wood, Andrew T. A. Estimation of fractal dimension for a class of non-Gaussian stationary processes and fields. Ann. Statist. 32 (2004), no. 3, 1222--1260. MR2065204 (2005i:60062)
  10. J.F. Coeurjolly. Inférence statistique pour les mouvements browniens fractionnaires et multifractionnaires. PhD thesis, University Joseph Fourier, 2000.  Math. Review number not available.
  11. Cramér, Harald; Leadbetter, M. R. Stationary and related stochastic processes. Sample function properties and their applications. Reprint of the 1967 original. Dover Publications, Inc., Mineola, NY, 2004. xiv+348 pp. ISBN: 0-486-43827-9 MR2108670 (2005g:60004)
  12. Doob, J. L. Stochastic processes. John Wiley & Sons, Inc., New York; Chapman & Hall, Limited, London, 1953. viii+654 pp. MR0058896 (15,445b)
  13. Ginovian, M. S. Nonparametric estimation of the spectrum of homogeneous Gaussian fields. (Russian) ; translated from Izv. Nats. Akad. Nauk Armenii Mat. 34 (1999), no. 2, 5--19 (2000) J. Contemp. Math. Anal. 34 (1999), no. 2, 1--15 (2000) MR1850715 (2002h:62297)
  14. Hannan, E. J. Time series analysis. Methuen's Monographs on Applied Probability and Statistics. Methuen& Co., Ltd., London; John Wiley& Sons, Inc., New York 1960 viii+152 pp. MR0114281 (22 #5105)
  15. Chaos expansions, multiple Wiener-Itô integrals and their applications. Papers from the workshop held in Guanajuato, July 27–31, 1992. Edited by Christian Houdré and Victor Pérez-Abreu. Probability and Stochastics Series. CRC Press, Boca Raton, FL, 1994. xiv+377 pp. ISBN: 0-8493-8072-3 MR1278035 (94m:60001)
  16. Istas, Jacques; Lang, Gabriel. Quadratic variations and estimation of the local Hölder index of a Gaussian process. Ann. Inst. H. Poincaré Probab. Statist. 33 (1997), no. 4, 407--436. MR1465796 (98e:60057)
  17. Kent, John T.; Wood, Andrew T. A. Estimating the fractal dimension of a locally self-similar Gaussian process by using increments. J. Roy. Statist. Soc. Ser. B 59 (1997), no. 3, 679--699. MR1452033 (99a:62136)
  18. Lang, Gabriel; Roueff, François. Semi-parametric estimation of the Hölder exponent of a stationary Gaussian process with minimax rates. Stat. Inference Stoch. Process. 4 (2001), no. 3, 283--306. MR1868724 (2002j:62045)
  19. Lieb, Elliott H.; Loss, Michael. Analysis. Second edition. Graduate Studies in Mathematics, 14. American Mathematical Society, Providence, RI, 2001. xxii+346 pp. ISBN: 0-8218-2783-9 MR1817225 (2001i:00001)
  20. Mandelbrot, Benoit B.; Van Ness, John W. Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 1968 422--437. MR0242239 (39 #3572)
  21. Nourdin, Ivan; Peccati, Giovanni. Stein's method on Wiener chaos. Probab. Theory Related Fields 145 (2009), no. 1-2, 75--118. MR2520122 (2010i:60087)
  22. Nourdin, Ivan; Peccati, Giovanni.  Stein's method meets Malliavin calculus: a short survey with new estimates,  Recent development in stochastic dynamics and stochastic analysis,   World Scientific, 2009. Math. Review number not available.
  23. Nourdin, I.; Peccati, G.; Podolskij M., M.. Quantitative Breuer-Major Theorems, to appear in Stochastic Process. Appl., 2010. Math. Review number not available.
  24. Nourdin, Ivan; Peccati, Giovanni; Reinert, Gesine. Invariance principles for homogeneous sums: universality of Gaussian Wiener chaos. Ann. Probab. 38 (2010), no. 5, 1947--1985. MR2722791
  25. Nourdin, Ivan; Peccati, Giovanni; Réveillac, Anthony. Multivariate normal approximation using Stein's method and Malliavin calculus. Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), no. 1, 45--58. MR2641769 (Review)
  26. Nualart, David. The Malliavin calculus and related topics. Second edition. Probability and its Applications (New York). Springer-Verlag, Berlin, 2006. xiv+382 pp. ISBN: 978-3-540-28328-7; 3-540-28328-5 MR2200233 (2006j:60004)
  27. Nualart, D.; Ortiz-Latorre, S. Central limit theorems for multiple stochastic integrals and Malliavin calculus. Stochastic Process. Appl. 118 (2008), no. 4, 614--628. MR2394845 (2009h:60053)
  28. Peccati, Giovanni; Tudor, Ciprian A. Gaussian limits for vector-valued multiple stochastic integrals. Séminaire de Probabilités XXXVIII, 247--262, Lecture Notes in Math., 1857, Springer, Berlin, 2005. MR2126978 (2006i:60071)
  29. Yaglom, A. M. Correlation theory of stationary and related random functions. Vol. II. Supplementary notes and references. Springer Series in Statistics. Springer-Verlag, New York, 1987. x+258 pp. ISBN: 0-387-96331-6 MR0915557 (89a:60106)
  30. Zhu, Zhengyuan; Stein, Michael L. Parameter estimation for fractional Brownian surfaces. Statist. Sinica 12 (2002), no. 3, 863--883. MR1929968
  31. Zygmund, A. Trigonometric series. Vol. I, II. Third edition. With a foreword by Robert A. Fefferman. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2002. xii; Vol. I: xiv+383 pp.; Vol. II: viii+364 pp. ISBN: 0-521-89053-5 MR1963498 (2004h:01041) 

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.